If you’re taking opioids for chronic pain, you may experience withdrawal symptoms when you stop using the medication. Opiate drugs are extremely habit-forming; tolerance, physical dependence, addiction, and withdrawal symptoms are all possible. As a result, there is a high potential for misuse and addiction, even when use begins with a prescription.
Prescription opioids include:
- Demerol (meperidine)
- Dilaudid (hydromorphone)
- Oxycontin (oxycodone)
- Percocet (acetaminophen/oxycodone)
- Vicodin (hydrocodone)
The illicit drug heroin is also an opioid.
Cutting out opioids safely involves gradually reducing the painkiller dosage as opposed to stopping the medication outright. Your best bet is to consult with your physician before you stop taking these medications.
Opioid withdrawal is not pleasant, but in most cases, it’s not life-threatening. In fact, many people describe it like having a bad flu, with fever and sweating, nausea and vomiting, muscle aches and pain, and insomnia.
These symptoms can occur if you try to quit “cold turkey” (suddenly stop the medication)—even if you’re only taking the amount prescribed by your doctor. Tapering off the drugs slowly can help avoid some unpleasant withdrawal symptoms.
Unfortunately, opioid tolerance builds quickly and the risk of physical dependence with opioids is high. For some, dependence can develop in a mere two weeks, especially if you’re taking a large dose.
Signs & Symptoms
Withdrawal symptoms can range from mild to very severe, depending on the type of drug, frequency of use, severity of dependence, and your overall health.
Symptoms of withdrawal can begin six to 30 hours after last use of the drug and can last anywhere from five to 10 days, depending on the type of opioid. Symptoms can include:
Early symptoms (within 24 hours of stopping the drug):
- Muscle aches and pains
- Restless legs
- Eyes tearing (lacrimation)
- Excessive sweating
- Frequent yawning
- Abdominal cramping
- Dilated pupils
- Nausea and vomiting
- Rapid heart rate
- Higher blood pressure
If you notice any of these symptoms, or if your withdrawal symptoms become worse, be sure to inform your healthcare provider immediately.
|Opioid Withdrawal Timeline|
|Withdrawal symptoms begin (short-acting opioids)||6–12 hours after last dose|
|Withdrawal symptoms begin (long-acting opioids)||30 hours after last dose|
|Withdrawal symptoms peak||72 hours after last dose|
|Withdrawal symptoms dissipate||Up to 10 days after last dose|
Coping & Relief
You may be able to go through opioid withdrawal at home under the direction of your doctor if you have a strong support system and the appropriate medications. But many people need the support of an inpatient detoxification program or local hospital.
To help your physician determine the best route for cutting out opioids, consider keeping a pain journal and track everything related to your painkillers, including:
- Frequency of use
- Positive and negative effects
Do your best to have a plan before visiting your physician. If you are taking opioids for pain, consider asking yourself questions like the following: What are your expectations? Do you want to simply switch painkillers, or do you want to try and live painkiller free?
When transitioning off of narcotic painkillers, your doctor may prescribe other pain-relieving medications to ease withdrawal symptoms and prevent breakthrough pain.2Opiate/opioid addiction may also be treated with other drugs that help shorten and alleviate symptoms of withdrawal, including:
- Subutex/Suboxone for overall symptoms
- Acetaminophen (Tylenol), aspirin, or NSAIDs (Ibuprofen) for mild symptoms
- Loperamide (Imodium) for diarrhea
- Hydroxyzine (Vistaril, Atarax) for nausea
- Clonidine for symptoms of withdrawal
- Methadone for long-term maintenance
- Antidepressant for co-occurring depression or anxiety
Although the symptoms may not be life-threatening, there are dangerous withdrawal complications that can occur if left untreated. Withdrawal symptoms may include dehydration, hypernatremia (elevated blood sodium level), and heart failure from persistent vomiting and diarrhea. Aspiration, which can cause choking or lung infection, can also occur if you vomit and then breathe in stomach contents into your lungs.
Perhaps the biggest danger of withdrawal is a relapse. The opioid withdrawal and detox process reduces your tolerance to the drug, so if you go back to taking the same amount of opioids you previously took, overdose can easily occur.
For most people, symptoms of withdrawal should markedly improve within a few days or weeks. If your symptoms are lingering or getting worse, it’s important to get medical help.
Quitting opioids is not easy and you may need long-term recovery support or addiction treatment following withdrawal to stay off the drugs, including:
- Maintenance medication
- Support groups (such as Narcotics Anonymous or SMART Recovery)
- Outpatient therapy
- Intensive outpatient treatment
- Inpatient treatment
No one expects you to stop taking opioids on your own; help is encouraged and readily available. Even if you have been using a narcotic painkiller for a brief time, you may still be at risk for developing withdrawal symptoms if you quit on your own. If you’re taking opioids for pain, talk to your physician about why you want to make a change with your pain medication, and let them help you do it the right (and safe) way.